Wisconsin, 2014

Flood and Damaging Winds in Wisconsin, June 28, 2014

June 28, 2014 · NWS ARX · 13 events in 1 county or zone

Thunderstorms developed across western Wisconsin during the evening hours of June 28th ahead of a trough of low pressure. Several of these storms produced high winds that caused considerable damage in the city of La Crosse north into Holmen (La Crosse County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed across western Wisconsin during the evening hours of June 28th ahead of a trough of low pressure. Several of these storms produced high winds that caused considerable damage in the city of La Crosse north into Holmen (La Crosse County). Numerous trees and power lines were blown down by winds that gusted to at least 60 mph. At least 7,000 customers in the La Crosse area were without power. The power outage took out street lights and stop lights across much of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 5:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 5:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SAT JUN 28 2014

.UPDATE...
ISSUED AT 625 PM CDT SAT JUN 28 2014

NUMEROUS SHOWERS AND THUNDERSTORMS ARE TRACKING INTO THE AREA WEST
OF THE MISSISSIPPI RIVER. DESPITE A POTENT SHORTWAVE LIFTING
THROUGH WESTERN IOWA TO PROVIDE PLENTY OF DYNAMICAL
FORCING...ALONG WITH AN INCREASE IN 850MB MOISTURE TRANSPORT
DOWNSTREAM...THE STORMS HAVE FALLEN APART IN ORGANIZATION. PART OF
THE PROBLEM AS REFERENCED IN SPC\S MESO DISCUSSION 1192 IS THE
UNIDIRECTIONAL SOUTHERLY FLOW FROM THE SURFACE INTO THE MID-
LEVELS...WHICH GIVEN THE NORTH-SOUTH ORIENTATION TO THE LINE IS
NOT FAVORABLE FOR ORGANIZED DAMAGING WINDS. MOST OF THE WIND GUSTS
THUS FAR HAVE BEEN OBSERVED IN THE 30-45 MPH RANGE...SO THINKING
THE DAMAGING WIND CONCERN IS DIMINISHING.

FARTHER OUT IN TIME...SOME UNCERTAINTY HAS DEVELOPED FOR SUNDAY.
THE 28.12Z ECMWF...REGIONAL CANADIAN...HI RES ARW/NMM MODELS AND
THE 28.18Z NAM/GFS ARE CONVECTING STORMS SOONER AND FARTHER EAST THAN
WHAT IS IN THE FORECAST. WE COULD BE DEALING WITH SHOWERS AND
STORMS AS EARLY AS 18Z IF THE ECMWF IS CORRECT. THIS WILL BE
LOOKED AT MORE THROUGH THE EVENING TO SEE IF SOME FORECAST
ADJUSTMENTS ARE REQUIRED.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 152 PM CDT SAT JUN 28 2014

SEVERE THREAT INCLUDING HEAVY RAINFALL REMAIN THE MAIN CONCERN
THROUGH THE REST OF THIS WEEKEND.

WATER VAPOR LOOP AND RAP ANALYSIS HAS A NEGATIVELY TILTED MID-LEVEL
TROUGH/WEAK SURFACE COLD FRONT EXTENDING FROM WESTERN ND THROUGH THE
CENTRAL PLAINS. FEED OF MOISTURE TRANSPORT AHEAD OF THE TROUGH WAS
PRODUCING SEVERAL LINES OF SHOWERS/THUNDERSTORMS ACROSS MN/IA...AND
INTO THE CENTRAL PLAINS. OTHERWISE...A WARM AND MUGGY AIRMASS WAS IN
PLACE ACROSS THE AREA WITH TEMPERATURES IN THE LOWER 80S AND DEW
POINTS IN THE UPPER 60S TO THE LOWER 70S.

WILL BE WATCHING THE PROGRESSION OF THE MID-LEVEL TROUGH/WEAK
SURFACE COLD FRONT AND CONVECTION THROUGH THE REST OF THIS AFTERNOON
INTO TONIGHT. CONSENSUS OF MESO-WRF MODELS CONTINUE TO ENHANCE
THUNDERSTORM ACTIVITY ALONG AND AHEAD OF THIS TROUGH/FRONT AS IT
MOVES INTO THE AREA LATE THIS AFTERNOON/EARLY EVENING. NAM 0-1KM
MLCAPE IN THE 500-1000J/KG RANGE WITH 0-3KM BULK SHEAR AROUND 20KT.
MEANWHILE... PRECIPITABLE WATER VALUES APPROACHING 2 INCHES.
SO...INGREDIENTS ARE THERE FOR PERHAPS SOME ORGANIZED LINE/S OF
THUNDERSTORMS MOVING INTO THE AREA LATE THIS AFTERNOON AND EARLY
EVENING WITH THE MAIN IMPACT BEING BOUTS OF HEAVY RAINFALL AND
POTENTIAL FOR DAMAGING WINDS. RAP ALSO SHOWING SOMEWHAT ENHANCED NON-
TORNADIC SUPERCELL SIGNATURE FOR PERHAPS A BRIEF SPIN-UP OF AN
ISOLATED TORNADO OR TWO ON THE LEADING EDGE OF THE LINE/S OF
CONVECTION. APPEARS RIGHT NOW THE MAIN SEVERE THREAT WILL BE IN THE
4-10 PM TIME FRAME. APPEARS THE TROUGH AND BULK OF THE
SHOWER/THUNDERSTORMS WILL EXIT THE AREA AFTER MIDNIGHT.

ON SUNDAY...AFTER A BRIEF MORNING LULL IN THE ACTION...PLAN ON
ANOTHER ROUND OF THUNDERSTORMS TO MOVE BACK INTO THE AREA MAINLY
LATER IN THE AFTERNOON INTO SUNDAY NIGHT AS ANOTHER MID-LEVEL TROUGH
INTERACTS WITH THE SURFACE FRONTAL BOUNDARY LAID OUT ACROSS SOUTHERN
WI THROUGH CENTRAL IA. THERE WILL BE AMPLE 0-3KM BULK SHEAR IN THE
30-35KT RANGE AND MUCAPE IN THE 1800-2500J/KG GOING INTO SUNDAY
EVENING FOR A ANOTHER POTENTIAL FOR ORGANIZED LINES OF THUNDERSTORMS
WITH DAMAGING WINDS AND HEAVY RAINFALL. MID-LEVELS WILL ALSO BE IN
COOLING MODE FOR STEEPER LAPSE RATES AND LARGE HAIL POTENTIAL.
ALSO...CANNOT RULE OUT A BRIEF TORNADO OR TWO AS WELL.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 152 PM CDT SAT JUN 28 2014

ANOTHER ROUND OF SEVERE WEATHER/HEAVY RAINFALL LIKELY MONDAY.

MODELS HAVE BEEN COMING INTO BETTER AGREEMENT IN GENERATING A MID-
LEVEL WAVE OVER THE CENTRAL PLAINS AND RACING ITO NORTHEAST ACROSS
THE STALLED OUT BOUNDARY RUNNING FROM SOUTHERN WI INTO CENTRAL IA.
MODEL CONSENSUS 0-3KM MUCAPE RUNNING SOMEWHERE AROUND 1200J/KG
ALONG/NORTH OF I-94...TO NEAR 3000J/KG ACROSS NORTHEAST IA. THE NAM
IS THE MOST BALLISTIC WITH CAPE NEARING 5500J/KG BY AFTERNOON ACROSS
NORTHEAST IA. NAM/GFS/ECMWF ALL INDICATING AMPLE 0-3KM BULK SHEAR IN
THE 35-55KT RANGE. SO...LOOKS LIKE ANOTHER SHOT FOR SEVERE
THUNDERSTORMS WITH HEAVY RAINFALL. TORNADO/LARGE HAIL THREAT ALSO
LOOKS HIGHER FOR PORTIONS OF SOUTHWEST WI INTO NORTHEAST IA WHERE
NAM INDICATES STORM RELATIVE HELICITY VALUES IN THE 500-700 RANGE.
LOOK FOR THE BULK OF THIS CONVECTION TO PUSH EAST OF THE AREA DURING
THE MID-LATE EVENING HOURS.

FOR TUESDAY THROUGH THURSDAY...GFS/ECMWF INDICATING COOLER/CYCLONIC
FLOW DOMINATING THE REGION. TUESDAY LOOKS PRIME FOR SOME INSTABILITY
SHOWERS/ISOLATED THUNDERSTORMS MAINLY TUESDAY AFTERNOON WITH COLDEST
POOL OF AIR ALOFT.

FOR FRIDAY/SATURDAY...SOME DIFFERENCES BETWEEN THE ECMWF/GFS ARISE
AS THE ECMWF BUILDS A FLAT RIDGE INTO THE REGION WHILE THE GFS
MAINTAINS COOLER/BROAD CYCLONIC FLOW. EITHER WAY...LOOKS LIKE  A
COUPLE ROUNDS OF SHOWERS/THUNDERSTORMS WILL BE POSSIBLE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 625 PM CDT SAT JUN 28 2014

NUMEROUS SHOWERS AND THUNDERSTORMS ENCOMPASS SOUTHEAST MN AND
NORTHEAST IA...AHEAD OF A LOW PRESSURE TROUGH ALONG I-35. SOME OF
THE STORMS HAVE PRODUCED GUSTS UPWARDS OF 40 KT...ALONG WITH
IFR/MVFR VISIBILITIES AND AT LEAST SCT IFR/MVFR CEILINGS.
ANTICIPATING THESE TO MOVE THROUGH THE TAF SITES DURING THE NEXT
FEW HOURS...FOLLOWED BY SOME LINGERING SHOWERS UNTIL ABOUT 08Z
WHEN THE TROUGH PASSES. IN THE WAKE OF THE TROUGH...PLENTIFUL
MOISTURE EXISTS NEAR THE GROUND WHICH WILL LIKELY RESULT IN A
MVFR STRATUS DECK AND MVFR BR. DAYTIME MIXING SHOULD HELP GET RID
OF THE MVFR CONDITIONS BY 16Z. FOCUS THEN TURNS TO ANOTHER TROUGH
OF LOW PRESSURE TRACKING ACROSS MN AND IA DURING THE AFTERNOON
HOURS. THERE IS A GENERAL MODEL CONSENSUS FOR STORMS TO FORM ON
THIS TROUGH...BUT WHEN IS THE QUESTION. SOME MODELS BRING STORMS
THROUGH THE TAF SITES BETWEEN 18-21Z...OTHERS WAIT CLOSER TO 00Z.
SINCE THERE APPEARS TO BE A TREND OF SOONER...HAVE PUT A VCTS AT
RST STARTING AT 18Z AND AT LSE STARTING AT 20Z...CONTINUING THEN
THROUGH THE REST OF THE TAF PERIOD. COULD BE STRONG WIND GUSTS AND
BRIEF HEAVY RAIN WITH THESE STORMS AS WELL...ESPECIALLY IF THEY
ARE LATER IN THE DAY.

&&

.HYDROLOGY...
ISSUED AT 152 PM CDT SAT JUN 28 2014

PLAN ON PERIODS OF HEAVY RAINFALL THROUGH THE REST OF THE WEEKEND
AND AGAIN ON MONDAY AS SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST
TO MOVE THROUGH. DUE TO MOSTLY TRANSITORY NATURE OF THE
CONVECTION...FLASH FLOODING WILL LIKELY END UP BEING MORE OF A
LOCALIZED THREAT. HOWEVER...IF TRAINING OCCURS...HEAVY RAINFALL
COULD BE PROBLEMATIC. THIS COULD BE THE ISSUE MORE ON MONDAY. WILL
HAVE TO WATCH EVOLUTION OF THIS ACTIVITY AND POTENTIAL FOR A FLASH
FLOOD WATCH

PLAN ON THE MAIN STEM OF THE MISSISSIPPI TO REMAIN HIGH THROUGH NEXT
WEEK DUE TO ADDITIONAL RAINFALL THROUGH MONDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...AJ
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...AJ
HYDROLOGY...DAS
Hazardous weather outlook, Jun 28, 11:14 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 PM CDT SAT JUN 28 2014

WIZ017-029-034-042>044-055-291100-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
1214 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST INTO NORTH
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME STORMS COULD BE
STRONG...PRODUCING VERY HEAVY RAIN...STRONG WIND GUSTS AND SMALL
HAIL. LOCALIZED FLOODING IS POSSIBLE. A GREATER THREAT FOR SEVERE
WEATHER WILL LIE WEST OF THE MISSISSIPPI RIVER.

FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ON SUNDAY AFTERNOON
AND NIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS...FLASH
FLOODING...LARGE HAIL...AND ISOLATED TORNADOES.

MORE SEVERE WEATHER COULD OCCUR ON MONDAY AND MONDAY NIGHT.
HOWEVER THE LOCATION AND TIMING IS UNCERTAIN AT THIS TIME.

FROM THURSDAY NIGHT INTO THE FOURTH OF JULY...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE. AT THIS TIME...IT IS TOO EARLY TO
DISCERN WHETHER THERE WILL BE THE THREAT OF SEVERE WEATHER.

FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND. RAINFALL REPORTS
ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053-054-061-291100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-GRANT-
1214 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL TRACK EAST ACROSS THE
AREA FROM LATE THIS AFTERNOON THROUGH MID EVENING. THE MAIN
THREATS ARE DAMAGING WINDS AND FLASH FLOODING. LARGE HAIL COULD
ALSO OCCUR...ALONG WITH AN ISOLATED TORNADO THREAT. THREAT TIME
IS FROM 4 TO 10 PM.

FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED SUNDAY AFTERNOON AND
NIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS...FLASH
FLOODING...LARGE HAIL...AND ISOLATED TORNADOES.

MORE SEVERE WEATHER COULD OCCUR ON MONDAY AND MONDAY NIGHT.
HOWEVER THE LOCATION AND TIMING IS UNCERTAIN AT THIS TIME.

FROM THURSDAY NIGHT INTO THE FOURTH OF JULY...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE. AT THIS TIME...IT IS TOO EARLY TO
DISCERN WHETHER THERE WILL BE THE THREAT OF SEVERE WEATHER.

FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SOME SPOTTER GROUPS MAY BE NEEDED BETWEEN 4 AND 10 PM THIS
EVENING. FURTHER ACTIVATION MAY BE NEEDED ON SUNDAY INTO MONDAY.
RAINFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Special weather statement, Jun 28, 3:27 PM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT SAT JUN 28 2014

IAZ008-009-018-019-MNZ094-282245-
FLOYD-MITCHELL-HOWARD-CHICKASAW-MOWER-
427 PM CDT SAT JUN 28 2014

...A LINE OF STRONG THUNDERSTORMS TO MOVE INTO NORTHEAST IOWA AND
SOUTHERN MINNESOTA LATER THIS AFTERNOON...

AT 425 PM...A LINE OF STRONG THUNDERSTORMS STRETCHED FROM NEAR MASON
CITY DOWN TO IOWA FALLS IOWA...MOVING NORTHEAST AT ABOUT 35 MPH.

THIS LINE OF STORMS WILL BEGIN TO IMPACT PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA BETWEEN 530 AND 600 PM. WINDS 40 TO 50 MPH ARE
LIKELY WITH THESE STORMS ALONG WITH FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS.

LOCATIONS LIKELY TO BE IMPACTED LATER THIS AFTERNOON INCLUDE...

AUSTIN...CHARLES CITY...CRESCO...OSAGE...NEW HAMPTON...NASHUA...NORA
SPRINGS...GRAND MEADOW...ST. ANSGAR...FREDERICKSBURG...LE ROY...
ROCKFORD...ADAMS...RICEVILLE...BROWNSDALE...LYLE...ELMA...LIME
SPRINGS...STACYVILLE AND LAWLER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4384 9304 4383 9245 4350 9245 4350 9208
      4291 9209 4291 9303
TIME...MOT...LOC 2122Z 206DEG 40KT 4310 9365 4260 9348 4218 9351

ZT
Special weather statement, Jun 28, 4:23 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT SAT JUN 28 2014

MNZ086-282315-
DODGE-
523 PM CDT SAT JUN 28 2014

...A LINE OF STRONG THUNDERSTORMS TO MOVE INTO DODGE COUNTY...

AT 522 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM OWATONNA TO 8 MILES SOUTHEAST OF HAYWARD TO NEAR NORA
SPRINGS...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS 35 TO 50 MPH ARE LIKELY WITH THESE STORMS. FREQUENT
LIGHTNING AND TORRENTIAL RAINFALL WILL ALSO ACCOMPANY THESE STORMS
AS THEY MOVE INTO DODGE COUNTY OVER THE NEXT COUPLE OF HOURS.

LOCATIONS IMPACTED INCLUDE...
DODGE CENTER...MANTORVILLE...KASSON...HAYFIELD...WEST CONCORD...
CLAREMONT...BLOOMING PRAIRIE...WASIOJA...CONCORD...OSLO...AND EDEN

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4420 9305 4419 9268 4385 9268 4385 9305
TIME...MOT...LOC 2222Z 206DEG 45KT 4410 9320 4356 9313 4310 9306

ZT
Special weather statement, Jun 28, 4:43 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT SAT JUN 28 2014

IAZ008-009-018-019-MNZ079-086-087-094-095-290015-
FLOYD-MITCHELL-HOWARD-CHICKASAW-OLMSTED-WABASHA-FILLMORE-DODGE-MOWER-
543 PM CDT SAT JUN 28 2014

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST IOWA
AND SOUTHEAST MINNESOTA...

AT 540 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
DODGE CENTER TO AUSTIN MINNESOTA TO NEAR CHARLES CITY IOWA...AND
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 35 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE
STORMS.

LOCATIONS LIKELY TO BE IMPACTED THIS EVENING INCLUDE...
ROCHESTER...AUSTIN...CHARLES CITY...LAKE CITY...BYRON...CRESCO...
OSAGE...NEW HAMPTON...DODGE CENTER...WABASHA...SPRING VALLEY...
PRESTON...MANTORVILLE...PINE ISLAND...KASSON...STEWARTVILLE...
PLAINVIEW...CHATFIELD...EYOTA AND NASHUA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4419 9305 4419 9255 4436 9255 4437 9243
      4446 9242 4446 9225 4441 9206 4434 9193
      4420 9188 4419 9208 4362 9210 4293 9208
      4292 9300 4355 9304
TIME...MOT...LOC 2240Z 201DEG 67KT 4433 9307 4363 9295 4267 9283

ZT
Special weather statement, Jun 28, 6:06 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
706 PM CDT SAT JUN 28 2014

IAZ009-010-019-029-290115-
WINNESHIEK-FAYETTE-HOWARD-CHICKASAW-
706 PM CDT SAT JUN 28 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHEAST
IOWA THIS EVENING...

AT 703 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
UNI-DOME AND MCLEOD CENTER TO STANLEY...AND MOVING NORTHEAST AT 35
MPH.

WIND GUSTS 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS. PLAN ON
FREQUENT LIGHTNING AND TORRENTIAL RAINFALL...WITH RAIN RATES OF 1 TO
2 INCHES.

LOCATIONS TO LIKELY BE IMPACTED INCLUDE...
DECORAH...OELWEIN...CRESCO...NEW HAMPTON...WEST UNION...SUMNER...
NASHUA...FAYETTE...CALMAR...FREDERICKSBURG...OSSIAN...RICEVILLE...
ELMA...MAYNARD...LIME SPRINGS...HAWKEYE...LAWLER...SPILLVILLE...FORT
ATKINSON AND RIDGEWAY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4265 9208 4291 9209 4291 9255 4350 9255
      4350 9175 4264 9177
TIME...MOT...LOC 0003Z 203DEG 45KT 4250 9252 4263 9183

ZT
Special weather statement, Jun 28, 6:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
737 PM CDT SAT JUN 28 2014

IAZ011-030-WIZ054-055-061-290130-
ALLAMAKEE-CLAYTON-CRAWFORD-RICHLAND-GRANT-
737 PM CDT SAT JUN 28 2014

...A LINE OF STRONG THUNDERSTORMS WILL PARTS OF SOUTHWEST
WISCONSIN THIS EVENING...

AT 735 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
FARMERSBURG TO NEAR FENNIMORE...AND MOVING NORTH AT 45 MPH.

WIND GUSTS 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS. PLAN ON
FREQUENT LIGHTNING AND TORRENTIAL RAINFALL AS WELL.

LOCATIONS IMPACTED INCLUDE...
PRAIRIE DU CHIEN...WAUKON...LANCASTER...BOSCOBEL...ELKADER...
LANSING...SOLDIERS GROVE...FENNIMORE...MONONA...MUSCODA...MCGREGOR...
GARNAVILLO...BLOOMINGTON...MARQUETTE...HARPERS FERRY...FARMERSBURG...
HARDIN...WESTPORT...EXCELSIOR AND PRESTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4287 9152 4346 9154 4345 9123 4342 9120
      4342 9043 4286 9044
TIME...MOT...LOC 0035Z 178DEG 40KT 4292 9146 4294 9061

ZT
Special weather statement, Jun 28, 7:11 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT SAT JUN 28 2014

MNZ088-096-WIZ032>034-041-053-290230-
HOUSTON-WINONA-BUFFALO-LA CROSSE-TREMPEALEAU-VERNON-JACKSON-
811 PM CDT SAT JUN 28 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN THIS EVENING...

AT 809 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM WABASHA TO NEAR WINONA TO DECORAH IOWA...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS. PLAN ON
INTENSE RAINFALL RATES OF 1 INCH OR MORE PER HOUR AS THE LINE OF
STORMS MOVE THROUGH. FREQUENT LIGHTNING CAN ALSO BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...ONALASKA...WINONA...HOLMEN...LA CRESCENT...ARCADIA...
CALEDONIA...MONDOVI...OSSEO...WHITEHALL...FRENCH ISLAND...WEST
SALEM...GOODVIEW...TREMPEALEAU...TOWN OF HOLLAND...GALESVILLE...
BANGOR...BLAIR...INDEPENDENCE AND SPRING GROVE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4414 9095 4412 9098 4407 9097 4407 9095
      4351 9093 4350 9168 4459 9173 4459 9097
TIME...MOT...LOC 0109Z 221DEG 29KT 4455 9167 4342 9166

ZT

The radar

The La Crosse radar (KARX), 4 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, La Crosse

When
June 28, 7:45 PM CST
Where
La Crosse County, 1.09 mi ESE of La Crosse
Measured
63 kt (72 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.794, -91.230

Trees were blown down near the intersection of Green Bay Street and East Ave in the city of La Crosse.

Thunderstorm Wind, La Crosse

When
June 28, 7:46 PM CST
Where
La Crosse County, 1.18 mi ENE of La Crosse
Measured
63 kt (72 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.809, -91.229

Numerous tree branches, some up to 6 inches in diameter, were blown down in the city of La Crosse.

Lightning, La Crosse

When
June 28, 7:46 PM CST
Where
La Crosse County, 1.3 mi S of West la Crosse
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.831, -91.246

Lightning struck a power pole with the electrical surge going into a nearby house and starting a small fire in a La Crosse home.

Thunderstorm Wind, La Crosse

When
June 28, 7:46 PM CST
Where
La Crosse County, 1.3 mi S of West la Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.831, -91.248

A large tree was blown over in the city of La Crosse, falling on top of a car and garage.

Thunderstorm Wind, La Crosse

When
June 28, 7:46 PM CST
Where
La Crosse County, 1.04 mi NNE of La Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
43.814, -91.243

A tree was blown over onto a car in the city of La Crosse. One person was inside the car at the time, but did not sustain any injuries.

Thunderstorm Wind, La Crosse

When
June 28, 7:46 PM CST
Where
La Crosse County, 1.5 mi S of West la Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.828, -91.246

A city of La Crosse homeowner had several trees blown over. One of the larger trees fell on the house leaving several holes in the roof.

Thunderstorm Wind, La Crosse

When
June 28, 7:47 PM CST
Where
La Crosse County, West Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
43.900, -91.080

A 2 foot diameter tree was blown down onto a garage in West Salem.

Thunderstorm Wind, La Crosse

When
June 28, 7:48 PM CST
Where
La Crosse County, 0.5 mi W of (Lse)la Crosse Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
43.880, -91.260

An industrial warehouse near the La Crosse airport suffered wind damage with the debris spread across a parking lot and onto the airfield.

Thunderstorm Wind, La Crosse

When
June 28, 7:50 PM CST
Where
La Crosse County, 0.85 mi NE of Onalaska
Measured
63 kt (72 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.890, -91.220

Numerous tree branches were blown down and moved a distance of at least 100 feet. A electrical transformer was also blown out on the northeast side of Onalaska.

Flood, La Crosse

When
June 28, 7:50 PM CST to 9:00 PM CST
Where
La Crosse County, 1.08 mi NE of La Crosse to 1.44 mi ENE of La Crosse
Cause
Heavy Rain
Property damage
$40,000
Reported by
NWS Employee
Coordinates
43.809, -91.232

Runoff from heavy rain caused street flooding to occur in the city of La Crosse. The heavy rain also flooded the building of a local food pantry destroying some of the food that was stored in the building.

Thunderstorm Wind, La Crosse

When
June 28, 7:54 PM CST
Where
La Crosse County, 0.44 mi NE of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
43.935, -91.245

Numerous trees were blown down or uprooted from estimated gusts of at least 60 mph on the southeast side of Holmen. Winds gusted from the south or southeast and knocked down a lot of trees along South Pleasant on the south end of the village.

Thunderstorm Wind, La Crosse

When
June 28, 7:54 PM CST
Where
La Crosse County, 1.49 mi E of Midway
Measured
62 kt (71 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.930, -91.220

Trees were blown down southeast of Holmen.

Thunderstorm Wind, La Crosse

When
June 28, 7:55 PM CST
Where
La Crosse County, 0.85 mi SW of Holmen
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.960, -91.260

Trees were blown down in Holmen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525904, 527046, 528789, 528791, 528795, 528801, 525913, 528798, 525912, 527048, 525806, 525911, 525906.